Medication caution for children at bipolar risk
By Eleanor McDermid, Senior medwireNews Reporter
20 August 2013
Bipolar Disord 2013; Advance online publication

medwireNews: Children at high risk for developing bipolar disorder are likely to react badly to antidepressant treatment, a study shows.

More than half of exposed children in the study had to discontinue treatment, report lead researcher Jeffrey Strawn (University of Cincinnati College of Medicine, Ohio, USA) and co-workers in Bipolar Disorders.

They say that the findings “endorse the adoption of a ‘clinical staging’ treatment approach for youth at high risk for developing mania, and additional prospective research is warranted to evaluate the efficacy of low-risk first-line interventions in youth at high risk for developing mania.”

The team found that the risk for discontinuation was particularly high among younger children, with the odds rising 1.8-fold for each 1-year decrease in age. The researchers calculate that the probability for an adverse reaction to antidepressant treatment is 97% in a 9-year old, but just 4% for a 20-year old, although they caution that “the probability at any particular age is necessarily rather imprecise given the small sample size.”

The 21 exposed children were drawn from a cohort of 118 youths, aged between 9 and 20 years, who had at least one parent with bipolar I disorder. The exposed children started antidepressant treatment for a variety of complaints, frequently a depressive or anxiety disorder, but also for a disruptive behavior disorder or attention-deficit hyperactivity disorder. Twelve were diagnosed with more than one condition.

The most common adverse reaction that led to antidepressant discontinuation was increased irritability, which occurred in seven children. Five patients developed increased aggression, while two had increased impulsivity, two developed psychosis, one developed suicidal ideation, one insomnia, and one had increased hyperactivity. Two patients were admitted to hospital for aggression, as was the patient who developed suicidal ideation.

Strawn et al say that “given the poor tolerability of antidepressants in [high-risk] youth presenting with anxiety and depressive disorders, psychotherapeutic interventions that are currently recommended for these conditions might be tried prior to antidepressant medications.”

medwireNews (www.medwirenews.com) is an independent clinical news service provided by Springer Healthcare Limited. © Springer Healthcare Ltd; 2013

Free abstract

Friendly links


Follow me on Twitter